Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 147, NWS Wichita, KS

June 5, 2014Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 5, 2014, 10:33 PM CDT for Labette County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2014, 10:33 PM CDT (03:33 UTC)
Expired
Jun 5, 2014, 11:30 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Labette County, KS

The radar

The Tulsa radar (KINX), 101 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 11:25 PM CDTHAIL 1Chetopa, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1089 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

097 
WUUS53 KICT 060333
SVRICT
KSC099-060430-
/O.NEW.KICT.SV.W.0147.140606T0333Z-140606T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1033 PM CDT THU JUN 5 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LABETTE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1130 PM CDT

* AT 1031 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
  EDNA...AND MOVING EAST AT 20 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BARTLETT AND CHETOPA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3699 9508 3700 9530 3699 9531 3700 9544
      3706 9541 3716 9507 3710 9506 3700 9507
TIME...MOT...LOC 0333Z 252DEG 19KT 3697 9531

HAIL...1.75IN
WIND...60MPH

$$

HOWERTON
2 follow-up statements
493 
WWUS53 KICT 060402
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1102 PM CDT THU JUN 5 2014

KSC099-060430-
/O.CON.KICT.SV.W.0147.000000T0000Z-140606T0430Z/
LABETTE KS-
1102 PM CDT THU JUN 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LABETTE COUNTY UNTIL 1130 PM CDT...

AT 1059 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EDNA...AND
MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BARTLETT AND CHETOPA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3699 9508 3700 9530 3699 9531 3700 9544
      3706 9541 3716 9507 3710 9506 3700 9507
TIME...MOT...LOC 0401Z 258DEG 33KT 3702 9531

HAIL...1.00IN
WIND...60MPH

$$

HOWERTON
547 
WWUS53 KICT 060432
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1132 PM CDT THU JUN 5 2014

KSC099-060442-
/O.EXP.KICT.SV.W.0147.000000T0000Z-140606T0430Z/
LABETTE KS-
1132 PM CDT THU JUN 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LABETTE COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING IS MOVING OUT OF THE WARNED 
AREA. 

LAT...LON 3699 9508 3700 9530 3699 9531 3700 9544
      3706 9541 3716 9507 3710 9506 3700 9507
TIME...MOT...LOC 0402Z 258DEG 33KT 3702 9530

$$

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:37 PM CDT, 56 minutes earlier.

Area forecast discussion, Jun 5, 9:37 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT THU JUN 5 2014

.MESOSCALE DISCUSSION...
ISSUED AT 925 PM CDT THU JUN 5 2014

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHERN OKLAHOMA
ALONG A STATIONARY BOUNDARY TONIGHT...HOWEVER THE BULK OF THIS
ACTIVITY SHOULD REMAIN SOUTH OF THE KS/OK BORDER DUE TO STEERING
WINDS ALOFT PUSHING THIS ACTIVITY EAST/SOUTHEAST. IN
ADDITION...THE LOW-LEVEL JET IS WEAKER AND FOCUSED MORE INTO THE
STATIONARY BOUNDARY AND THERE IS NO STRONG UPPER LEVEL WAVE TO
GENERATE WIDESPREAD ACTIVITY LIKE WE WITNESSED LAST NIGHT.
THEREFORE WE WILL LOWER POPS ACROSS THE REGION AND KEEP THEM
CONFINED TO FAR SOUTHERN/SOUTHEAST KANSAS.

MEANWHILE CURRENT SATELLITE WATER VAPOR IMAGERY SHOWS NEXT UPPER
LEVEL WAVE NEAR THE COAST OF CALIFORNIA...WHICH WILL RACE EASTWARD
ACROSS THE ROCKIES TONIGHT VIA THE ZONAL FLOW REGIME AND EJECT
INTO KANSAS DURING THE DAY ON FRIDAY. THIS IS WHEN WE SHOULD SEE
THUNDERSTORMS DEVELOP OVER THE AREA AGAIN.

JAKUB

&&

.SYNOPSIS...
ISSUED AT 226 PM CDT THU JUN 5 2014

A POWERFUL MCS PLOWED THROUGH THE REGION EARLY THIS MORNING
CAUSING WIDESPREAD WIND DAMAGE AND ALSO SOME LARGE HAIL. THIS
SYSTEM IS NOW OVER MISSOURI...KENTUCKY AND TENNESSEE. REMNANT
SCATTERED THUNDERSTORMS HAVE PERSISTED OVER SOUTHEAST KANSAS WHILE
THE SKIES HAVE CLEARED OR BECOME PARTLY CLOUDY FOR THE MAJORITY OF
THE REMAINDER OF THE AREA. TEMPERATURES HAVE REACHED INTO THE
UPPER 70S AND LOWER 80S

BILLINGS WRIGHT

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 226 PM CDT THU JUN 5 2014

TONIGHT:
CURRENTLY MONITORING NORTH CENTRAL KS FOR POSSIBLE CONVECTIVE
DEVELOPMENT NEAR A SURFACE LOW. FOR A STORM TO MAKE IT INTO OUR
FORECAST AREA IT WOULD NEED TO DEVELOP NEAR OR SOUTH OF THE KHLC
AREA. FOR NOW CONFIDENCE IS NOT HIGH ENOUGH TO INSERT PRECIP INTO
FORECAST. WILL ALSO BE KEEPING AN EYE ON THE WEAK COLD FRONT TO OUR
SOUTH WHICH IS STARTING TO WASH OUT A BIT. THE BEST CONVERGENCE AT
THIS TIME APPEARS TO BE OVER CENTRAL AND NORTHWEST OK WHERE AGITATED
CU FIELD IS LOCATED. FEEL THAT A STORM OR TWO WILL BE POSSIBLE ALONG
THIS FEATURE EARLY THIS EVENING WHICH MAY AFFECT FAR SOUTHERN KS.
THE MOST LIKELY SCENARIO FOR STORMS WOULD BE FOR ADDITIONAL
DEVELOPMENT OVERNIGHT ACROSS SE KS AS ISENTROPIC LIFT AND MOISTURE
TRANSPORT IN THE 850-700MB LAYER INCREASES. HOWEVER...IT IS NOT
EXPECTED TO BE NEARLY AS STRONG AS LAST NIGHT WHICH DECREASES
CONFIDENCE IN AREAL COVERAGE. NEVERTHELESS...ANY STORM THAT FORMS
TONIGHT WILL LIKELY BECOME SEVERE WITH PLENTY OF ELEVATED CAPE
REMAINING IN PLACE.

LAWSON

FRIDAY - SUNDAY:
THIS PERIOD REMAINS ACTIVE WITH MULTIPLE WAVES PROGRESSING
EASTWARD IN THE NEARLY ZONAL UPPER PATTERN. ANY ACTIVITY EARLY
FRIDAY WILL LIKELY PERSIST OVER SOUTHERN PORTIONS OF
KANSAS...HOWEVER...THE BEST CHANCES FOR WIDESPREAD CONVECTION AND
RAINFALL WILL DEVELOP LATE FRIDAY AFTERNOON/EVENING. STORMS ARE
EXPECTED TO DEVELOP OVER NORTHWEST OKLAHOMA/SOUTHWEST KANSAS AND
TRACK EAST/NORTHEASTWARD ACROSS THE HEART OF THE WICHITA FORECAST
AREA. THE AVAILABLE CAPE IS SOMEWHAT LESS THAN WHAT IS SEEN
EARLIER TODAY AND TONIGHT WITH 1000-2000 J/KG AND 20-30 KTS OF
SHEAR...SO THE SEVERE POTENTIAL STILL EXISTS...BUT IS LESS SO THAN
WHAT WAS EXPERIENCED EARLY THURSDAY MORNING. REGARDLESS...HEAVY
RAINFALL WILL STILL BE A CONCERN...SEE THE HYDRO SECTION BELOW.

BY SATURDAY AND SUNDAY THE MAIN THUNDERSTORM CHANCES PERSIST
ACROSS SOUTHERN KANSAS AND NORTHERN OKLAHOMA AS MULTIPLE UPPER WAVES
TRAVERSE THE AREA. TEMPERATURES WILL SLOWLY DECREASE AS WE SIT IN
THE WAKE OF THE PRECIP...BUT ONLY SLIGHTLY. EXPECT 70S AND 80S
WITH CHANCES FOR PRECIP THROUGH THE WEEKEND.

BILLINGS WRIGHT

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 226 PM CDT THU JUN 5 2014

THE CHANCES FOR PRECIP CONTINUE THROUGH THE EXTENDED FORECAST AS
WELL. THE DRIEST PERIOD LOOKS TO BE TUESDAY INTO WEDNESDAY AS THE
CENTRAL PLAINS SITS BEHIND THE UPPER LOW. HOWEVER...A SURFACE LOW
WILL QUICKLY DEVELOP WITH A FRONT ACROSS THE HIGH PLAINS. THE GFS
IS A BIT MORE BULLISH IN DEVELOPMENT OF CONVECTION IN THE WARM
SECTOR DURING THE DAYS AND EVENINGS. WHILE CHANCES FOR PRECIPITATION
PERSIST...CONFIDENCE FOR WIDESPREAD...LONG LASTING HEAVY RAINFALL
IS NOT HIGH. EXPECT TEMPERATURES IN THE 80S FOR MOST OF THE WORK
WEEK.

BILLINGS WRIGHT

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 635 PM CDT THU JUN 5 2014

ATMOSPHERE REMAINS GENERALLY STABLE ACROSS THE REGION AND LOOKS TO
REMAIN THAT WAY FOR TONIGHT AFTER THE BIG CONVECTIVE COMPLEX
ROLLED ACROSS THE AREA EARLY THIS MORNING. WE COULD SEE SOME LOWER
VISIBILITIES ACROSS CENTRAL KANSAS AROUND SUNRISE DUE TO MOIST
BOUNDARY LEVEL CONDITIONS AND LIGHT EASTERLY WINDS. OTHERWISE
EXPECTING VFR CONDITIONS TO PREVAIL ACROSS THE REGION FOR FRIDAY.

JAKUB

&&

.HYDROLOGY...
ISSUED AT 226 PM CDT THU JUN 5 2014

THERE WAS DISCUSSION OF A FLOOD WATCH ISSUANCE FOR FRIDAY
AFTERNOON-SUNDAY ACROSS SOUTHERN PORTIONS OF KANSAS...BUT WITH
PORTIONS OF SOUTH CENTRAL KANSAS NOT RECEIVING A LOT OF RAIN EARLY
THURSDAY...THEIR SOILS WILL NOT BE AS SATURATED. HAVE HELD OFF ON
THE ISSUANCE OF A FLOOD WATCH FOR NOW...BUT HEAVY RAINFALL OF UP
TO 2-3 INCHES ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS WILL BE
POSSIBLE...MAINLY FROM FRIDAY NIGHT THROUGH SUNDAY. KEEP AN EYE ON
LATER FORECASTS.

BILLINGS WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  83  68  80 /  20  50  90  70
HUTCHINSON      66  82  67  80 /  10  50  90  60
NEWTON          65  81  65  80 /  10  50  90  60
ELDORADO        66  80  66  79 /  20  50  90  90
WINFIELD-KWLD   68  82  69  80 /  20  50  90  70
RUSSELL         63  83  64  78 /  10  40  80  70
GREAT BEND      63  83  64  78 /  10  40  90  60
SALINA          65  83  66  80 /  10  40  90  70
MCPHERSON       66  82  65  79 /  10  40  90  60
COFFEYVILLE     69  81  69  81 /  40  60  80  90
CHANUTE         67  80  68  79 /  20  50  80  90
IOLA            67  80  68  78 /  20  50  80  90
PARSONS-KPPF    68  81  69  81 /  30  60  80  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 5, 8:34 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
834 PM CDT THU JUN 5 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
834 PM CDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW STRONG OR MARGINALLY SEVERE STORMS ARE POSSIBLE TONIGHT
OVER SOUTHEAST AND FAR SOUTHERN KANSAS...WITH HAIL UP TO THE SIZE
OF QUARTERS AND LOCALLY HEAVY DOWNPOURS BEING THE MAIN RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY AND
THROUGH THE WEEKEND. THE BETTER LIKELIHOOD WILL BE DURING THE
EVENING AND OVERNIGHT HOURS...WHEN COMPLEXES OF THUNDERSTORMS
ARE EXPECTED TO MOVE EASTWARD ACROSS THE AREA....ESPECIALLY FOR
FRIDAY NIGHT. A RISK FOR SEVERE STORMS AND HEAVY RAINFALL WILL
REMAIN IN THE FORECAST THROUGH AT LEAST SATURDAY NIGHT. CHECK
LATER OUTLOOKS FOR MORE SPECIFIC DETAILS ON THE DAILY SEVERE
WEATHER RISKS.

CHANCES FOR THUNDERSTORMS WILL DECREASE EARLY NEXT WEEK BUT
CONTINUE TO LINGER ACROSS MUCH OF THE AREA AND INCREASE FOR
WEDNESDAY. IT IS TOO EARLY TO SPECULATE ON THE RISK FOR ORGANIZED
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jun 5, 10:17 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1017 PM CDT THU JUN 5 2014

KSZ100-060400-
LABETTE-
1017 PM CDT THU JUN 5 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN LABETTE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1100 PM CDT

* AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 9 MILES
  SOUTHWEST OF EDNA...OR 13 MILES SOUTHEAST OF COFFEYVILLE...MOVING
  EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BARTLETT AND CHETOPA.

QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHERN LABETTE COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS
INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

&&

LAT...LON 3699 9508 3700 9551 3700 9550 3715 9507
      3702 9506 3700 9507
TIME...MOT...LOC 0316Z 252DEG 19KT 3694 9541

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 10:17 PM CDTSpecial Weather StatementICTLabette43 min
Jun 6, 3:23 AM CDTFlash Flood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 8 more52 hr
Jun 6, 8:19 AM CDTRiver Flood WarningICTLabette, Neosho17 hr
Jun 6, 8:58 AM CDTSpecial Weather StatementICTSumner47 min
Jun 6, 12:11 PM CDTSpecial Weather StatementICTChautauqua49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.